Drugs that can cause hearing loss and tinnitus

FacebookEmail
Print Friendly

poison pills(NaturalHealth365) From the common aspirin to chemotherapy, the medications used to treat a variety of conditions may actually be causing hearing loss and balance problems for the patient taking them, adding to concerns over whether certain medications may do more harm than good.

Unfortunately, according to the American Speech-Language-Hearing Association, by the time hearing damage caused by these drugs is realized, it can be too late to avoid permanent damage. In fact, more than 200 prescription and over-the-counter medications used routinely today to treat everything from pain and serious infections to cancer and heart disease carry a strong likelihood of causing lasting, and often permanent, ear damage, according to the Association’s spokespersons.

Most patients remain ‘in the dark’ about harmful medications

These drugs are known collectively as ototoxic medications – which literally means “ear poisoning.” They can cause damage to the ear, leading to hearing loss as well as ringing in the ear, also known as tinnitus. In addition, these medications are known to cause balance problems and dizziness.

This could be surprising news to the many patients prescribed or directed to use ototoxic drugs. While healthcare providers should review potential side effects of prescribed and over-the-counter medications, the potential permanent hearing damage may not be taken seriously by patients.

In other instances, patients may be too focused on a serious illness like cancer or heart disease to absorb all the information about side effects being provided by their physician, nurse or pharmacist. Rather than making an informed decision, fear may drive patients to ask few questions or feel they have few choices available to them.

But, not paying attention to the harm that ototoxic medications could cause may lead to permanent damage. While symptoms of hearing loss, tinnitus and balance problems can fade once a medication is no longer used, this is not always the case.

What are the signs and symptoms of drug toxicity?

The first indication that a drug may cause ototoxicity is generally when a patient notices tinnitus. This is often followed by hearing loss. Unfortunately, a reduction in hearing often goes undetected until it begins to more noticeably affect the ability to understand speech.

Because damage to the ear can have a direct impact on balance, patients also often notice a feeling of unsteadiness or lack of balance, not unlike that experienced with ailments affecting the ear canal. Often, your body can adapt to these changes and balance can return, but other symptoms may be longer lasting or permanent.

Ototoxic medications most likely to result in permanent hearing damage include some aminoglycoside antibiotics, including gentamicin. Cancer chemotherapy drugs, such as cisplatin and carboplatin, are also known to result in permanent damage.

Salicylate pain relievers, including common aspirin, as well as quinine, which is used to treat maleria, and loop diuretics, which are used to treat some heart and kidney conditions, can put you at risk of temporary damage.

Life-changing effects related to drug choices

The decision to undergo chemotherapy to treat a cancerous tumor – or to take any potential ototoxic drug – should only be done when all side effects are understood so they can be weighed against the drug’s expected effectiveness in treating or reversing a medical condition. In other words, don’t be rushed into making important decisions about your life.

Be sure to ask your physician about all side effects and any alternative methods for coping with, or treating, your medical condition. Ask a family member or trusted friend to accompany you to your doctor visits so he or she can ask questions you might forget when anxiety sets in.

Besides understanding if a drug could potentially do more harm than good, the psychological and social impacts of dealing with side effects like ototoxicity should be taken into account. Lack of hearing or dealing with dizziness can cause you to withdraw from normal social activities. Don’t forget that drug side effects have a direct impact on your quality of life and, in many cases, there are safer alternatives to pharmaceutical drugs.

References:
http://www.asha.org/public/hearing/Ototoxic-Medications
http://www.asha.org/uploadedFiles/AIS-Ototoxic-Medications.pdfl http://vestibular.org/ototoxicity

FacebookEmail

Gain INSTANT Access:


  • » Vaccine World Summit
  • » 7-Day Juice Cleanse
  • » FREE Newsletter
 

Keep Reading:

  • T

    Someone I know developed Tinnitus after taking ZITHROMAX Z-PAK. The symptoms have not gone away, it started shortly after they began taking the antibiotic. The Dr that prescribed it said they were lucky, at least they didn’t lose their hearing entirely, hearing loss is a side effect of this drug….gee thanks! >:-O Had months of physical therapy because of dizziness, loss of work because of this, had to be driven by another, could not drive because of dizziness.

    Please write an article on methods one can try to possibly get rid of Tinnitus. One of the many Drs suggested B vitamins, this has not helped.

    • sarah

      try magnesium.

  • Henry Logan

    Once the drugs are stopped the hearing doesn’t always return to normal. This is a little known fact. Many seniors experience hearing loss and attribute it to aging. Yet, most of our elderly population are being prescribed the drugs that can cause hearing problems.